Mississippi, 2008

Hail in Mississippi, March 6, 2008

March 6, 2008 · NWS JAN · 1 event in 1 county or zone

Rain and some thunderstorms developed across the region during the evening of March 6th and spread northeast. There was not much severe weather with this rain event, but what did occur mainly stayed well south of the NWS Jackson service area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Rain and some thunderstorms developed across the region during the evening of March 6th and spread northeast. There was not much severe weather with this rain event, but what did occur mainly stayed well south of the NWS Jackson service area. The exception was one lone storm which moved out of Walthall County and into Lawrence County. This storm produced a small swath of penny sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 6, 9:54 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Mar 6, 9:54 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
954 PM CST THU MAR 6 2008

.DISCUSSION...PRESSURE GRADIENT WILL CONTINUE TO INCREASE AS SURFACE
LOW TRACKS THIS WAY. WILL ISSUE LAKE WIND ADVISORY FOR THE DELTA FOR
TONIGHT AND FRIDAY. ALSO ADJUSTED OVERNIGHT LOWS DOWN SLIGHTLY. EWD
PROGRESS OF RAIN SHIELD HAS BEEN SLOW. WILL MAINTAIN HIGH POPS AS
RAIN FILLS IN BUT OVERNIGHT LOWS WILL BE A FEW DEGREES COOLER DUE TO
RAIN DELAY.

SCATTERED THUNDERSTORMS ARE DEVELOPING OVER SRN ZONES. NO STRONG
CONVECTION IS OCCURRING ATTM BUT CHANCE FOR SEVERE STORMS WILL
CONTINUE OVER SE WITH LARGE HAIL BEING THE PRIMARY RISK OVERNIGHT.

FORECAST LOOKS ON TRACK WITH WINTER STORM WATCH FOR
TOMORROW/TOMORROW NIGHT. LATEST NAM LEANS EVEN MORE TO POSSIBILITY
FOR MEASURABLE SNOW.

&&

.PREV DISCUSSION...TONIGHT THROUGH FRIDAY...THE IMMEDIATE CONCERN
FOR THE SHORT TERM PORTION OF THE FORECAST IS WITH THE POTENTIAL FOR
SEVERE WEATHER TONIGHT. AS THE UPPER TROUGH CONTINUES TO DIG SOUTH
ACROSS THE NATIONS MID-SECTION...A SURFACE LOW WILL STRENGTHEN OVER
THE WESTERN GULF OF MEXICO. THIS LOW IS PROGGED TO MOVE NORTHEAST
ACROSS THE GULF OF MEXICO THIS EVENING INTO THE OVERNIGHT HOURS. THE
GFS...EURO...AND RUC ARE IN PRETTY GOOD AGREEMENT IN THE TIMING AND
PLACEMENT OF THE LOW WITH THE NAM BEING ABOUT 6 HOURS SLOWER AND
FURTHER NORTH IN ITS TRACK. AS THIS LOW MOVES EAST IT WILL BRING A
WARM FRONT NORTH ALONG THE GULF COAST.

CURRENT THINKING IS THAT THE GREATEST CHANCE OF SEVERE WEATHER WILL
BE ACROSS MY SOUTH.  WITH LAPSE RATES GENERALLY 6-8C...SURGING 850MB
THETA E MOISTURE ACROSS THE SOUTH...AND SURFACE DEWPOINTS PROGGED TO
GET INTO THE MID 50S...IT LOOKS AS THOUGH STORMS WILL BE ELEVATED
WITH HAIL BEING THE MAIN CONCERN. HOWEVER...IF THE LOW TRACKS
FURTHER NORTH...AND LOW LEVEL MOISTURE CAN SURGE FURTHER
NORTH...THERE IS THE POSSIBILITY FOR STORMS TO BECOME SURFACE BASED
AND POSE A GREATER WIND THREAT.

AS THE LOW TRACKS TO THE EAST/NORTHEAST ACROSS AL/GA/FL...PRECIP
SHOULD WANE DURING THE DAY FRIDAY AND LEAVE THE REGION UNDER
UNSEASONABLY RAW CONDITIONS WITH GUSTY WINDS...TEMPERATURES IN THE
40S AND CLOUDY SKIES. THE APPROACHING UPPER LEVEL TROUGH FROM THE
WEST...COUPLED WITH THE WRAP AROUND MOISTURE FROM THE DEPARTING
SURFACE LOW...AND FALLING TEMPERATURES...WILL PROVIDE THE BASIS FOR
A RAIN/SNOW MIX ACROSS THE DELTA AROUND 21Z...WITH A COMPLETE CHANGE
OVER TO SNOW SHORTLY AFTER. /28/

FRIDAY NIGHT THROUGH THURSDAY. WILL FOCUS ON THE WINTER
PRECIP FOR TOMORROW NIGHT AND SATURDAY. WENT WITH GUIDANCE ON
TEMPS...POPS AND WINDS. NO CHANGES BEYOND SUNDAY. USED A BLEND OF
THE GFS AND NAM...LEANING MORE TOWARD THE NAM FOR TIMING AND
COVERAGE.

BY TOMORROW NIGHT THE SURFACE LOW SHOULD BE EAST OF THE AREA...WITH
THE UPPER LOW MOVING IN FROM THE. COLD AIR WILL BE FLOWING INTO THE
REGION AND THERE WILL LIKELY BE OVER-RUNNING PRECIPITATION...MAINLY
ACROSS THE NORTHWESTERN PORTIONS OF THE CWA. NOT REAL CONFIDENT IN
THE TIMING...BUT MODELS SUGGEST THE PRECIPITATION SHOULD BE
ONGOING...HOWEVER THE COLD AIR SHOULD NOT MOVE IN UNTIL LATE
AFTERNOON. LOOKS LIKE THERE MAY BE A MIX OF RAIN...SLEET AND SNOW AT
GLH...BEFORE A TRANSITION TO ALL SNOW. HOWEVER...SOUNDINGS SUGGEST
ALL SNOW FOR THE REST OF THE NORTH AND NORTHWEST BY 00Z AND
CONTINUING THROUGH EARLY SATURDAY MORNING. THE MOISTURE AROUND THE
HWY 82 CORRIDOR WILL BE MUCH DEEPER...SO ACCUMULATIONS ARE LIKELY.
DECIDED TO BOOST THE AMOUNTS TO 2 INCHES AND WILL GO WITH A WATCH
FOR THE HWY 82 CORRIDOR FOR LATE FRIDAY AFTERNOON THROUGH FRIDAY
NIGHT. WILL LET LATER SHIFTS GO WITH THE ADVISORY FOR THE AREAS
ALONG INTERSTATE 20 IF NEEDED. LEFT ACCUMULATIONS IN THE HALF INCH
TO INCH RANGE AT THIS TIME. USED A MIX OF RAIN AND SNOW IN THE EARLY
EVENING AND WENT WITH ALL SNOW AFTER MIDNIGHT FOR AREAS ALONG AND
NORTH OF INTERSTATE 20. FOR AREAS FURTHER SOUTH...EXPECTING THE COLD
AIR TO SPREAD SLOW...SO RAIN WILL HAVE LIKELY ENDED. CAN NOT RULE
OUT A FEW FLURRIES. HOWEVER...AT THIS TIME...THE RAIN CHANCES FOR
AREAS ALONG THE HIGHWAY 84 CORRIDOR LOOK SMALL BEHIND THE SURFACE
LOW. THE MAIN TROUGH AXIS WILL REMAIN TO THE NORTH...SO THE GREATEST
IMPACTS SHOULD BE SEEN ACROSS THE NORTHWEST...WITH LESSER IMPACTS TO
THE SOUTH.

THE UPPER LOW MOVES EAST SHORTLY AFTER 12Z...SO LOOKING FOR THE
PRECIPITATION TO END FOR THE MOST PART. IT WILL BE COLD ACROSS THE
REGION...SO A FEW FLURRIES MAY CONTINUE THROUGH THE MORNING. THE
CLOUDS AND MOISTURE SHOULD BE EAST OF THE AREA SHORTLY AFTER 18Z.
EXPECTING MOSTLY CLEAR SKIES AND COOL CONDITIONS THROUGH SATURDAY
NIGHT. ANOTHER DISTURBANCE MOVES ACROSS THE UPPER MIDWEST AND THE
MODELS SHOW SOME MOISTURE APPROACHING THE CWA...MAY SEE A FEW
CLOUDS. OVERALL HIGH PRESSURE SETTLES OVER THE REGION SUNDAY AND
MAINTAINS THROUGH MONDAY. FLOW ALOFT WILL BE ZONAL...SO LOOKING FOR
THE SURFACE RIDGE PLANTED OVER THE SOUTHEAST US TO KEEP THE AREA DRY
INTO TUESDAY. THE NEXT UPPER TROUGH DROPS OUT OF THE ROCKIES AROUND
TUESDAY...PUSHING MOISTURE INTO THE REGION. THE UPPER TROUGH SEEMS
TO BE THE FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT INTO
WEDNESDAY. A COLD FRONT DEVELOPS TO THE WEST WEDNESDAY NIGHT...WHILE
THE NEXT UPPER LEVEL DISTURBANCE MOVES IN FROM THE PACIFIC
NORTHWEST. THE FRONT MOVES EAST BY FRIDAY. THE CURRENT FORECAST
SEEMS TO HAVE A GOOD HANDLE ON THE EXTENDED. AGAIN WILL FOCUS ON THE
DEVELOPMENT OF WINTER PRECIPITATION FOR FRIDAY NIGHT INTO SATURDAY.
/07/
&&

.AVIATION...CIGS WILL LOWER AS AREA OF RAIN MOVES IN FROM THE WEST.
MVFR CONDITIONS WILL BE COMMON TONIGHT ACROSS MUCH OF THE
AREA...WITH IFR CONDITIONS POSSIBLE AS A RESULT OF RAIN AND/OR
THUNDERSTORMS.  THE GREATEST POTENTIAL FOR THUNDERSTORMS WILL EXIST
SOUTH OF INTERSTATE 20 WITH SOME LOCALIZED IFR/LIFR CONDITIONS
POSSIBLY DUE TO LOW CEILINGS WITH REDUCED VISIBILITIES OCCURRING
DURING THUNDERSTORMS. /28/

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...LAKE WIND ADVISORY UNTIL 6 PM CST FRIDAY FOR MSZ018-019-034-035-
     040-041-047.

     WINTER STORM WATCH FROM FRIDAY AFTERNOON THROUGH LATE FRIDAY
     NIGHT FOR MSZ018-019-025>029-032-034>037-040-041.

LA...LAKE WIND ADVISORY UNTIL 6 PM CST FRIDAY FOR LAZ007>009-015-016.

     WINTER STORM WATCH FROM FRIDAY AFTERNOON THROUGH LATE FRIDAY
     NIGHT FOR LAZ007>009.

AR...LAKE WIND ADVISORY UNTIL 6 PM CST FRIDAY FOR ARZ074-075.

     WINTER STORM WATCH FROM FRIDAY AFTERNOON THROUGH LATE FRIDAY
     NIGHT FOR ARZ074-075.

&&

03
Hazardous weather outlook, Mar 6, 4:20 PM CST, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
420 PM CST THU MAR 6 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
072145-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
420 PM CST THU MAR 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND FRIDAY

ISOLATED TO SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT
OVER AREAS ALONG AND SOUTH OF A SAINT JOSEPH TO JACKSON TO DE KALB
LINE AS A STRENGTHENING LOW PRESSURE SYSTEM TRACKS NORTHEAST ACROSS
THE NORTH CENTRAL GULF OF MEXICO. THE MAIN SEVERE WEATHER RISK WITH
THESE STORMS WILL BE IN THE FORM OF LARGE HAIL. MOST OF THE HAIL
SHOULD BE AROUND QUARTER SIZE...BUT SOME OF THE STRONGER STORMS MAY
PRODUCE HAIL UP TO THE SIZE OF GOLF BALLS. IN ADDITION...A RISK OF
STRONG DAMAGING WINDS WILL EXIST ACROSS MAINLY SOUTHEASTERN PORTIONS
OF THE OUTLOOK AREA...PARTICULARLY ALONG AND SOUTH OF A BROOKHAVEN
TO QUITMAN LINE. THE MAIN WINDOW FOR SEEING ANY SEVERE STORMS WILL
BE BETWEEN 9 PM AND 4 AM FRIDAY MORNING.

BY LATE FRIDAY AFTERNOON...LIGHT RAIN SHOULD SWITCH OVER TO SNOW
OVER MAINLY NORTHWESTERN PORTIONS OF THE OUTLOOK AREA AS COLDER AIR
MOVES IN FROM THE NORTH...LITTLE ACCUMULATIONS ARE EXPECTED BEFORE
FRIDAY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

SNOW ACCUMULATIONS WILL BE POSSIBLE FOR AREAS ALONG AND NORTH OF A
LINE FROM BASTROP TO ROLLING TO GRENADA WITH ACCUMULATIONS
APPROACHING 2 INCHES BEFORE ENDING EARLY SATURDAY MORNING. SNOWFALL
WILL BEGIN BY EARLY EVENING FOR AREAS ALONG THE INTERSTATE 20
CORRIDOR...HOWEVER AMOUNTS WILL BE LESS THAN AN INCH. ACCUMULATIONS
ON RAISED SURFACES AND GRASSY AREAS WILL BE LIKELY.

BLUSTERY CONDITIONS CAN ALSO BE EXPECTED ACROSS THE REGION.
TEMPERATURES IN THE LOWER AND MID 30S WITH WINDS FROM 10 TO 20
MPH...WILL FEEL MORE LIKE 25 DEGREES.

ANY SNOWFALL ACCUMULATIONS WILL CAUSE SLIPPERY ROADWAYS AND DANGEROUS
ROAD CONDITIONS. GUSTY WINDS MAY ALSO INCREASE HAZARDOUS CONDITIONS
FOR HIGH PROFILE VEHICLES. PERSONS TRAVELING THIS WEEKEND...SHOULD
MONITOR ROAD CONDITIONS.

CONTINUE TO WATCH FOR THE LATEST FORECASTS AND STATEMENTS ON THIS
POTENTIAL WINTER WEATHER EVENT.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED TONIGHT. OTHERWISE...ACTIVATION IS NOT
EXPECTED THROUGH NEXT WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Mar 6, 11:23 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1123 PM CST THU MAR 6 2008

MSZ063-064-070610-
LAWRENCE MS-JEFFERSON DAVIS MS-
1123 PM CST THU MAR 6 2008

...STRONG THUNDERSTORM MOVING TOWARD LAWRENCE AND WESTERN JEFFERSON
DAVIS COUNTIES...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED 14 MILES SOUTH OF JAYESS AT 1123 PM CST...MOVING NORTHEAST AT
60 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN JEFFERSON DAVIS AND LAWRENCE COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.

BYB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lawrence

When
March 6, 11:37 PM CST to 11:48 PM CST
Where
Lawrence County, 0.47 mi SSW of Jayess to 0.92 mi S of Monticello
Measured
0.75 in hail
Reported by
Public
Coordinates
31.364, -90.204

A swath of penny sized hail occurred across southern and central sections of Lawrence County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2008Every state in 2008This day in weather historyWarnings in Mississippi, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90466.